Tornadoes · United States · Mississippi · 2005
F2 tornado, Daniel to Pulaski, Mississippi, April 6, 2005
From Daniel to Pulaski, this F2 tornado ran 13.5 miles across Smith and Scott counties on April 6, 2005, touching down at 9:42 AM CDT and reaching 500 yards wide. It killed nobody, and did $160,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F2
- Date
- April 6, 2005
- Touchdown
- 9:42 AM CDT (14:42 UTC)
- Path length
- 13.5 miles (21.7 km)
- Path width
- 500 yards (457 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Counties
- Smith and Scott counties
- Touchdown point
- 32.100, -89.680
- Lift-off point
- 32.230, -89.600
- Record number
- 758
What the Weather Service recorded
This tornado touched down 1 mile north of White Oak and tracked north-northeast for 12 miles as it moved into Scott county. Once in Scott county, the tornado was on the ground for another 1.5 miles before it dissipated. At the beginning of the track, 3 outbuildings were heavily damaged and numerous large trees were snapped. The tornado continued to the north-northeast and increased in intensity. About 5 to 8 miles north-northeast of White Oak, the tornado reached its maximum intensity. Here, 7 well constructed chicken houses were destroyed and hundreds of chickens were killed. Pieces of sheet metal and other parts of the chicken houses were deposited some 2 miles downstream along the path. Additionally, a few hundred large trees were uprooted and snapped. The tornado continued to the north-northeast and moved into Scott county at 0859 CST. The tornado weakened at this point and the damage was confined to several trees snapped and uprooted. The total path length across Smith and Scott counties was 13.5 miles.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
12 minutes of warning. NWS JAN issued a tornado warning for this county at 14:30 UTC, 12 minutes before the tornado touched down, in force until 15:30 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:32 UTC | 14:30 UTC | Tornado Warning | JAN |
| 14:30 UTC | 15:30 UTC | Tornado Warning | JAN |
| 14:31 UTC | 18:30 UTC | Flash Flood Warning | JAN |
| 14:58 UTC | 16:00 UTC | Tornado Warning | JAN |
| 15:55 UTC | 17:00 UTC | Tornado Warning | JAN |
| 20:28 UTC | 21:30 UTC | Tornado Warning | JAN |
| 20:40 UTC | 21:45 UTC | Tornado Warning | JAN |
| 20:59 UTC | 01:00 UTC | Flash Flood Warning | JAN |
| 21:41 UTC | 22:45 UTC | Tornado Warning | JAN |
| 22:02 UTC | 23:00 UTC | Tornado Warning | JAN |
| 23:05 UTC | 23:34 UTC | Tornado Warning | JAN |
| 01:43 UTC | 02:45 UTC | Tornado Warning | JAN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 12:43 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 6, 7:10 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 6, 7:10 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
710 AM CDT WED APR 6 2005
.DISCUSSION...UPDATED ZONES OUTR SHORTLY FOR NEW TORNADO WATCH TILL
18Z. /CAB/
.PREVIOUS DISCUSSION...
(TODAY)...CONCERNS TODAY ARE CENTERED AROUND A POTENTIAL SEVERE
WEATHER AND FLASH FLOOD EVENT. LATEST OBSERVATIONAL DATA AND RUC
GUIDANCE INDICATE STRONG JET MAX ROUNDING BASE OF AMPLIFYING TROUGH
OVER THE CNTRL/SRN PLAINS...WHILE INCREASING LOW LEVEL THETAE RIDGE
AXIS OVER THE GULF POINTS NOSE INTO THE FORECAST AREA.
INCREASING UPPER LEVEL DIVERGENCE IN THE EXIT REGION OF JET COMBINED
WITH INCREASING MOISTURE TRANSPORT ARE SETTING THE STAGE FOR A
POTENTIAL FLASH FLOOD EVENT OVER SOUTHEAST PORTIONS OF THE FORECAST
AREA...WHERE PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE TO
WELL ABOVE 1.5 INCHES. AS IN RECENT EVENTS...MESOSCALE INFLUENCES
WILL HAVE A LOT TO SAY ABOUT WHERE AND HOW MUCH RAIN WILL FALL...BUT
IT IS BECOMING MORE APPARENT THAT SE MS WILL ONCE AGAIN BE PRONE TO
A CONVECTIVE TRAINING SCENARIO LATER TODAY AS THE INITIAL CONVECTIVE
BOUNDARY APPROACHING THE MS RIVER BEGINS TO STALL AND PROVIDES A
FOCUS FOR CONVECTIVE REGENERATION. THERE ARE ALREADY SIGNS OF THIS
OCCURRING AS SRN END OF THE LCS HAS STARTED TO SLOW DOWN AND HANG UP
A LITTLE OVER CNTRL LA. WE HAVE ISSUED A FLASH FLOOD WATCH FOR SE
PORTIONS OF THE AREA WHERE RECENT VERY HEAVY RAINFALL HAS LEFT
GROUND MOISTURE HIGH...BUT THE WATCH COULD BE EXPANDED TO THE
NORTHWEST THIS MORNING IF THE LCS SLOWS DOWN MORE THAN EXPECTED.
CONCERNING SEVERE WEATHER POTENTIAL...WARNING OPERATIONS ARE
CURRENTLY IN PLACE WITH TORNADO WATCH FOR SRN HALF OF FORECAST AREA.
SEVERAL INGREDIENTS HAVE COME IN PLACE FOR THUNDERSTORMS TO BECOME
SEVERE...ESPECIALLY ALONG AND SE OF THE CURRENT LCS POSITION...WHERE
INDICATIONS ARE THAT BETTER INSTABILITY/LOW LEVEL SHEAR AND MOISTURE
ARE TO BE EXPECTED AS THE DAY WEARS ON. HAVE PLACED HIGHER
PROBABILITIES FOR DAMAGING WIND GUSTS/TORNADOES/AND LARGE HAIL OVER
SAID REGION...BUT EXPECT ANOTHER AREA OF SEVERE THUNDERSTORM
GENERATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING BEHIND THE
LCS...OVER WRN PORTIONS OF THE FORECAST AREA WHERE THE UPPER LEVEL
TROUGH AXIS WILL BRING SECOND ROUND OF FORCING AND DESTABILIZATION
ABOVE WHAT SHOULD BE INCREASING LOW LEVEL LAPSE RATES. EXPECT IF
THIS OCCURS...SUPERCELLS MAY DEVELOP WITH LARGE HAIL BEING THE
PRIMARY RISK.
(TONIGHT)...SEVERE WEATHER/HEAVY RAIN COULD CONTINUE INTO THE EARLY
EVENING EASTERN MOST AREAS...BUT EXPECT WEATHER TO QUIET DOWN
OVERNIGHT WITH RAIN CHANCES ASSOCIATED WITH UPPER LOW CONFINED TO
THE AREA NORTH OF INTERSTATE 20. /EC/
.LONG TERM...
NO MAJOR CHANGES TO THE LONG TERM FORECAST ALTHOUGH MINOR TWEAKS
WERE MADE.
THE STRONG UPPER LOW IS EXPECTED TO CONTINUE MIGRATING EASTWARD
ACROSS THE SOUTHERN EDGE OF THE TENNESSEE VALLEY ON THURSDAY AND
FINALLY DRAG A WEAK COLD FRONT THROUGH THE FORECAST AREA DURING THE
AFTERNOON AND EARLY EVENING HOURS. STILL EXPECTING LOTS OF CLOUDS TO
BE ABOUT...ESPECIALLY ALONG AND BEHIND THE BOUNDARY. ANTICIPATE A
GOOD COVERAGE OF AT LEAST ISOLATED RAIN SHOWERS AS WELL WITH COLD
TEMPERATURES ALOFT ON THE SOUTHERN EDGE OF THE UPPER COLD CORE
SUPPORTED SOME THUNDEROUS CONVECTION. SMALL HAIL MAY BE A
POSSIBILITY WITH STORMS NORTH OF INTERSTATE TWENTY WITH FREEZING
LEVELS IN THE 9 KFT RANGE...BUT NO SEVERE WEATHER IS EXPECTED AT
THIS JUNCTURE. BOOSTED THE GOING POP NUMBERS UP A BIT FOR THURSDAY
AFTERNOON GIVEN THE CONTINUED UPWARD TREND OF MODEL CONSENSUS.
SOME THUNDER COULD LINGER IN NORTHEAST ZONES INTO THE EVENING GIVEN
HELP FROM UPPER DEFORMATION AROUND THE LOW CENTER...BUT LOOK FOR
MAINLY JUST PATCHY LIGHT RAIN ELSEWHERE AS A LOW LEVEL COLD
ADVECTION REGIME BUILDS IN.
THE LOW LEVEL TEMP TROUGH WILL LINGER ACROSS THE FORECAST AREA
FRIDAY AS THE UPPER LEVEL LOW CONTINUES TO PULL AWAY AND MEX
GUIDANCE NUMBERS ARE AFFIRMING HIGHS SHOULD ONLY BE IN THE MID AND
UPPER 60S. ANY PATCHES OF LIGHT RAIN SHOULD EXIT NORTHEAST ZONES
EARLY IN THE DAY WITH SOME HOLES IN THE STRATOCU FIELD EXPECTED BY
AFTERNOON.
A SURFACE RIDGE BUILDS IN TO THE LOWER MISSISSIPPI VALLEY FOR
SATURDAY WITH GENERALLY NICE WEATHER ALTHOUGH LINGERING LOW LEVEL
MOISTURE COULD BE A RECIPE FOR DIURNAL STRATUS. THUS...CLOUD COVER
BUMPED UP A LITTLE.
THE LATEST OPERATIONAL EURO AND GFS MODEL RUNS ARE EXHIBITING
RELATIVELY STRONG AGREEMENT CONCERNING THE NEXT HYBRID
SHORTWAVE/CUT-OFF LOW EXPECTED TO HEAD OUR WAY THE FIRST OF NEXT
WEEK. MOISTURE AND LOW LEVEL WARM ADVECTION SHOULD SHIFT INTO AT
LEAST WESTERN ZONES BY MONDAY. POPS WERE BUMPED UP A BIT FROM THE
SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD GIVEN THE STATED MODEL
AGREEMENT. THERE IS STILL MUCH TIME TO PASS BEFORE THIS FORECASTED
EVENT...BUT THESE TWO MODELS ARE LOOKING WETTER AND STORMIER WITH
SUCCESSIVE RUNS. STAY TUNED...
/BB/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 AM TO 7 PM WEDNESDAY FOR
MSZ058-MSZ066-MSZ074-MSZ073-MSZ072-MSZ057-MSZ065-MSZ064.
LA...NONE.
AR...NONE.
&&
SHORT TERM: 43
LONG TERM: 50Hazardous weather outlook, Apr 6, 6:07 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 607 AM CDT WED APR 06 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071107- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 607 AM CDT WED APR 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE TODAY OVER THE ENTIRE OUTLOOK AREA...WITH THE GREATEST RISK OVER CENTRAL AND EASTERN PORTIONS OF MISSISSIPPI. A COMBINATION OF VERY UNSTABLE AIR...STRONG WIND SHEAR...AND AN APPROACHING STRONG LOW PRESSURE SYSTEM...HAVE SET THE STAGE FOR A SEVERE WEATHER EVENT THAT COULD LAST INTO THE EVENING HOURS. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY DEVELOPED THIS MORNING AND THIS LINE WILL CONTINUE TO BE A FOCUS FOR ADDITIONAL SEVERE WEATHER AS IT CONTINUES TO MOVE SLOWLY EAST. STRONG WIND SHEAR IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGESTS A SIGNIFICANT RISK FOR ISOLATED TORNADOES WILL EXIST...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WIND GUSTS AND LARGE HAIL CAN ALSO BE EXPECTED. THE AREA WEST OF THE CURRENT LINE OF STORMS SHOULD SEE MORE THUNDERSTORMS ERUPT THIS AFTERNOON AS THE PRIMARY UPPER LEVEL LOW PRESSURE TROUGH APPROACHES. THE PRIMARY RISK ASSOCIATED WITH THESE STORMS WOULD BE LARGE HAIL. ...FLOODING... HEAVY RAINFALL WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA TODAY...WITH THE HEAVIEST RAINFALL EXPECTED TO EVENTUALLY OCCUR OVER SOUTHERN AND EASTERN MISSISSIPPI. A LINE OF STORMS WITH VERY HEAVY RAINFALL IS CURRENTLY MOVING ACROSS THE OUTLOOK AREA WILL BE ASSOCIATED WITH THE LINE OF STORMS CURRENTLY MOVING SLOWLY TO THE EAST. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN THE AREA ALONG AND SOUTHEAST OF A PRENTISS TO QUITMAN LINE. IN THAT AREA...A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE REQUIRED TODAY AND MAY BE REQUIRED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Apr 6, 8:49 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
849 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HAIL 5 S MONTICELLO 31.48N 90.11W
04/06/2005 1.75 INCH LAWRENCE MS EMERGENCY MNGR
&&
DBSpecial weather statement, Apr 6, 8:52 AM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 852 AM CDT WED APR 6 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 061945- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 852 AM CDT WED APR 6 2005 ...SIGNIFICANT THREAT OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS THE REGION TODAY... A LINE OF SEVERE THUNDERSTORMS EXTENDED ACROSS CENTRAL MISSISSIPPI FROM NEAR KOSCIUSKO TO NEAR MONTICELLO AT 845 AM. THESE STORMS HAVE A HISTORY OF PRODUCING SIGNIFICANT DAMAGE FROM TORNADOES AND HIGH WINDS...AS WELL AS LARGE HAIL. THESE STORMS WILL SLOWLY MOVE ACROSS EASTERN MISSISSIPPI THROUGH THE MIDDAY HOURS...WITH A CONTINUED SIGNIFICANT RISK OF TORNADOES...DAMAGING WINDS...AND LARGE HAIL. OTHER SEVERE THUNDERSTORMS WILL LIKELY DEVELOP FARTHER TO THE WEST ACROSS NORTHEAST LOUISIANA AND WESTERN MISSISSIPPI AS THE DAY GOES ON. DAYTIME HEATING COMBINED WITH THE APPROACH OF A STRONG UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT...WILL ALLOW SEVERE THUNDERSTORMS TO REDEVELOP. VERY LARGE HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE STORMS AS THEY PUSH ACROSS MISSISSIPPI THROUGH THE EVENING HOURS. THIS IS A DANGEROUS SITUATION...PARTICULARY ACROSS EASTERN MISSISSIPPI WHERE THERE IS A STRONG POSSIBILITY OF DAMAGING TORNADOES THIS MORNING AND EARLY AFTERNOON. PEOPLE SHOULD PAY VERY CLOSE ATTENTION TO WEATHER CONDITIONS TODAY...AND BE PREPARED TO MOVE TO SHELTER IF THREATENING WEATHER APPROACHES. AG
Special weather statement, Apr 6, 9:00 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 900 AM CDT WED APR 6 2005 LAZ026-MSZ030>033-037>039-043>066-072>074-061800- CONCORDIA LA-ADAMS MS-ATTALA MS-CHOCTAW MS- CLAIBORNE MS-CLARKE MS-CLAY MS-COPIAH MS-COVINGTON MS- FORREST MS-FRANKLIN MS-HINDS MS-JASPER MS-JEFFERSON MS- JEFFERSON DAVIS MS-JONES MS-KEMPER MS-LAMAR MS- LAUDERDALE MS-LAWRENCE MS-LEAKE MS-LINCOLN MS- LOWNDES MS-MADISON MS-MARION MS-NESHOBA MS-NEWTON MS- NOXUBEE MS-OKTIBBEHA MS-RANKIN MS-SCOTT MS-SIMPSON MS- SMITH MS-WARREN MS-WINSTON MS- TORNADO WATCH NUMBER 130 REMAINS VALID UNTIL 1 PM CDT FOR THE FOLLOWING AREAS IN LOUISIANA THIS WATCH INCLUDES 1 COUNTY IN NORTHEAST LOUISIANA CONCORDIA IN MISSISSIPPI THIS WATCH INCLUDES 34 COUNTIES IN CENTRAL MISSISSIPPI ATTALA CHOCTAW COPIAH HINDS LEAKE MADISON RANKIN SCOTT SIMPSON SMITH IN EAST CENTRAL MISSISSIPPI CLARKE JASPER KEMPER LAUDERDALE NESHOBA NEWTON NOXUBEE WINSTON IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN SOUTH CENTRAL MISSISSIPPI JEFFERSON DAVIS LAWRENCE LINCOLN MARION IN SOUTHEAST MISSISSIPPI COVINGTON FORREST JONES LAMAR IN SOUTHWEST MISSISSIPPI ADAMS CLAIBORNE FRANKLIN JEFFERSON IN WEST CENTRAL MISSISSIPPI WARREN THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON... VICKSBURG...WEST POINT...COLUMBUS...BROOKHAVEN...NATCHEZ... MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND... FOREST...MORTON...CARTHAGE...TAYLORSVILLE...RALEIGH... CRYSTAL SPRINGS...HAZLEHURST...WESSON...LAUREL...BAY SPRINGS... HEIDELBERG...FAYETTE...PORT GIBSON...MACON...BROOKSVILLE... QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...DECATUR... CONEHATTA...DE KALB...SCOOBA...STARKVILLE...PRENTISS... BASSFIELD...PHILADELPHIA...PEARL RIVER...COLUMBIA...ACKERMAN... WEIR...WEST HATTIESBURG...LUMBERTON...PURVIS...MONTICELLO... NEW HEBRON...MERIDIAN...JACKSON...COLLINS...MOUNT OLIVE... LOUISVILLE...BUDE...ROXIE...MEADVILLE...HATTIESBURG...VIDALIA... FERRIDAY AND WEST FERRIDAY LAZ015>016-023>025-061500- CATAHOULA LA-FRANKLIN LA-MADISON LA-RICHLAND LA- TENSAS LA- TORNADO WATCH NUMBER 129 REMAINS VALID UNTIL 10 AM CDT FOR THE FOLLOWING AREAS IN LOUISIANA THIS WATCH INCLUDES 5 COUNTIES IN NORTHEAST LOUISIANA CATAHOULA FRANKLIN MADISON RICHLAND TENSAS THIS INCLUDES THE CITIES OF...TALLULAH...WINNSBORO...RAYVILLE... DELHI...JONESVILLE...HARRISONBURG...NEWELLTON... ST. JOSEPH AND WATERPROOF CAB
Local storm report, Apr 6, 9:07 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
907 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM NON-TSTM WND DMG ST. JOSEPH 31.92N 91.24W
04/06/2005 TENSAS LA LAW ENFORCEMENT
POWER POLES DOWN.
&&
DBLocal storm report, Apr 6, 9:16 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
916 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TORNADO 5 SE PINOLA 31.83N 89.90W
04/06/2005 SIMPSON MS EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND.
&&
DBLocal storm report, Apr 6, 9:28 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
928 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 AM HAIL 5 S MONTICELLO 31.48N 90.11W
04/06/2005 1.75 INCH LAWRENCE MS EMERGENCY MNGR
0925 AM HAIL 3 SE MONTICELLO 31.52N 90.08W
04/06/2005 1.25 INCH LAWRENCE MS AMATEUR RADIO
&&
DBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jackson, MS (KJAN), 12:00Z
2.7 hours before the tornado, 45 km from the path. April 6, 2005.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -13 J/kg
- Surface CAPE
- 291 J/kg
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 5.9 K/km
Jackson, MS (KJAN), 00:00Z
9.3 hours after it, 45 km from the path. April 7, 2005.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -14058 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 5169 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- -1.2 K/km
The radar
The Jackson/Brandon,MS radar (KDGX), 35 km away, was scanning. The volume nearest the touchdown began at 14:44 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are
The other tornadoes of April 6, 2005
22 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 6 | 7:10 AM CDT | F3 | Rankin, MS | 15.0 | 600 | 6 | $11 million | |
| April 6 | 7:36 AM CDT | F0 | Madison, MS | 2.5 | 30 | $1,000 | ||
| April 6 | 7:40 AM CDT | F0 | Tangipahoa Parish, LA | 0.2 | 20 | $2,000 | ||
| April 6 | 7:50 AM CDT | F2 | Pike, MS | 16.0 | 100 | 2 | $500,000 | |
| April 6 | 7:58 AM CDT | F1 | Rankin, MS | 1.0 | 200 | $10,000 | ||
| April 6 | 8:00 AM CDT | F1 | Scott, MS | 6.0 | 200 | $700,000 | ||
| April 6 | 8:26 AM CDT | F1 | Leake, MS | 23.0 | 300 | $500 million | ||
| April 6 | 8:32 AM CDT | F1 | Lawrence, MS | 3.5 | 50 | $80,000 | ||
| April 6 | 9:06 AM CDT | F1 | Simpson, MS | 7.0 | 50 | $4,000 | ||
| April 6 | 10:06 AM CDT | F0 | Lincoln, MS | 0.7 | 50 | $10,000 | ||
| April 6 | 10:10 AM CDT | F3 | Covington, MS | 28.0 | 600 | $8.0 million | ||
| April 6 | 10:22 AM CDT | F1 | Jefferson Parish, LA | 13.0 | 40 | $120,000 | ||
| April 6 | 11:23 AM CDT | F0 | Smith, MS | 0.5 | 30 | $2,000 | ||
| April 6 | 11:35 AM CDT | F1 | Hancock, MS | 1.5 | 30 | $50,000 | ||
| April 6 | 12:12 PM CDT | F2 | Lafourche Parish, LA | 2.0 | 50 | 2 | $250,000 | |
| April 6 | 12:49 PM CDT | F1 | Clarke, MS | 2.0 | 75 | $40,000 | ||
| April 6 | 1:10 PM CDT | F1 | Plaquemines Parish, LA | 1.0 | 50 | $20,000 | ||
| April 6 | 3:10 PM CDT | F1 | Leake, MS | 3.0 | 200 | $250,000 | ||
| April 6 | 3:43 PM CDT | F1 | Smith, MS | 3.0 | 75 | $30,000 | ||
| April 6 | 5:51 PM CDT | F0 | Pickens, AL | 1.5 | 50 | $50,000 | ||
| April 6 | 5:53 PM CDT | F0 | Covington, MS | 0.5 | 50 | $10,000 | ||
| April 6 | 9:12 PM CDT | F1 | Smith, MS | 6.0 | 75 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.